New Mexico, 2017High Wind in New Mexico, March 31, 2017
March 31, 2017 · NWS MAF · 1 event in 1 county or zone
An approaching upper trough resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper trough resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 12:55 PM MST, 5 minutes earlier.
Area forecast discussion, Mar 31, 12:55 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Fri Mar 31 2017
.DISCUSSION...
WV imagery shows the upper trough over AZ, putting West Texas and
Southeast New Mexico under SW flow aloft and resulting critical fire
wx conditions out west this afternoon. Latest sfc analysis shows
single-digit RH as far east as KFST, but critical 20' winds are
generally confined to the Guadalupes and adjacent plains. RF
conditions should end this evening. Saturday looks less of a
threat. See Fire Weather Discussion below for more details.
Efficient mixing has also ramped up winds in the Guadalupes, but
these should relax some w/decoupling after sunset.
As the trough and associated Pac front move east overnight, a
dryline should sharpen up over the ern CWA as the LLJ cranks up,
w/possible convection initiating along this feature after 06Z. Pac
front should take temps down Saturday to just above normal, w/the
upper trough approaching central NM by 00Z Sunday. Saturday night,
the trough elongates to the SW, and roundhouses thru the Big Bend
Sunday. Models are pretty consistent in developing an MCS over the
lwr Trans Pecos after 00Z Sunday and moving it east overnight ahead
of a secondary cold front. Models are quite generous w/beaucoup
deep layer shear, especially across the lwr Trans Pecos, accompanied
by steep mid-lvl LRs, for a sever threat. For now, we'll restrict a
mention of this to the HWO. Sunday, convective chances spread
further west into the CWA as the trough swings thru the Big Bend and
into central Texas. Chances taper off to the east Sunday evening.
Temps should stay well-blo normal Sunday, given expected cold front,
precip, and overcast skies, but rebound quickly back into the 80s
Monday under weak ridging aloft on the backside of the trough.
Tuesday, winds ramp up again as a secondary trough passes north of
the region, and this looks to be the next candidate for critical
fire wx. A cold front plows thru Tuesday night, but this looks dry,
and will take temps down to below-normal Wednesday, then rebound to
near-normal Thursday. Temps should be back into the 80s by Friday
to round out the extended.
&&
.FIRE WEATHER...
Gusty southwest winds are developing this afternoon in advance of an
approaching upper trough. These southwest winds will contribute to
high temperatures this afternoon about 15 degrees above normal and
very dry conditions. Critical to extreme fire weather conditions
are expected this afternoon and early evening across southeast New
Mexico and portions of West Texas. Minimum RH values will be in the
single digits areawide with many places experiencing values of 5
percent and as low as 2 percent. Winds will be at least 20 mph
across western portions of the CWA with the Guadalupe Mountains
experiencing high winds of at least 40 mph sustained. A Red Flag
Warning is in effect this afternoon through this evening for the
northwest Permian Basin, southeast New Mexico plains, Guadalupe and
Davis/Apache Mountains, Upper Trans Pecos, Van Horn and Highway 54
Corridor, and the Marfa Plateau.
Dry conditions will be present again on Saturday but won't be as dry
as today, and winds will not be as strong as today either. Some
areas may briefly hit Red Flag criteria tomorrow afternoon but don't
think it will be long enough to issue any Fire Weather products at
this time. So elevated fire weather conditions will be present
tomorrow afternoon across much of the western half of the CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 79 52 62 / 10 10 10 50
Carlsbad 47 72 45 67 / 10 10 10 10
Dryden 58 82 57 68 / 10 10 50 40
Fort Stockton 56 80 52 64 / 10 10 10 30
Guadalupe Pass 43 62 43 61 / 10 10 10 20
Hobbs 49 71 45 64 / 10 10 10 10
Marfa 44 72 43 64 / 10 10 10 20
Midland Intl Airport 56 79 51 64 / 10 10 10 40
Odessa 55 77 51 64 / 10 10 10 40
Wink 52 77 50 66 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Guadalupe
Mountains-Loving-Marfa Plateau-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor.
&&
80/44Hazardous weather outlook, Mar 31, 12:02 PM MST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Fri Mar 31 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
202 PM CDT Fri Mar 31 2017 /102 PM MDT Fri Mar 31 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Dry, windy and warm conditions will result in critical fire weather
conditions across southeast New Mexico, the northwestern Permian
Basin, Upper Trans Pecos, Davis Mountains, and Marfa Plateau through
this evening. A Red Flag Warning is in effect for these areas.
Strong winds are expected in the Guadalupe Mountains today and a
High Wind Warning is in effect through this evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a chance for severe thunderstorms across the Lower Trans
Pecos Saturday evening. The main threats will be large hail and
damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- March 31, 1:00 PM MST to 7:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, March 31, 2017$8.2 million · EF2 · 19 events
- Heavy Rain in West Virginia, March 31, 20171 death · 1 event
- Tornado and Hail in North Carolina, March 31, 2017$254,000 · EF1 · 6 events
- Winter Storm and Winter Weather in Vermont, March 31, 2017$125,000 · 16 events
- Strong Wind in California, March 31, 2017$55,000 · 2 events
- Flash Flood and Damaging Winds in North Carolina, March 31, 2017$51,000 · 50 kt wind · 3 events
- Heavy Snow in New Hampshire, March 31, 201715 events
- High Surf in Hawaii, March 31, 201713 events
- Heavy Snow in Maine, March 31, 20178 events
- Flooding in New Jersey, March 31, 20176 events
- Blizzard and Winter Storm in Wyoming, March 31, 201751 kt wind · 5 events
- Flooding in Delaware, March 31, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678495.